Virginia, 2018Flooding in Virginia, September 9 to 10, 2018
September 9 to 10, 2018 · NWS LWX · 21 events in 6 counties and zones
Low pressure tracked to the west while a nearly stationary boundary was to the south. Warm and moist tropical air overran the surface cooler air in place, resulting in a moderate to heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked to the west while a nearly stationary boundary was to the south. Warm and moist tropical air overran the surface cooler air in place, resulting in a moderate to heavy rainfall. Excess runoff from the rainfall led to flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 9, 2:47 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 9, 2:47 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
347 AM EDT Sun Sep 9 2018
.SYNOPSIS...
A stalled front near the mouth of the Chesapeake Bay today will
slowly cross the region as a warm front tonight through Monday
as the remnants of Gordon tracks through the Ohio Valley and
into the eastern Great Lakes. A weak cold front will drop into
the area late Monday, and may remain stalled over the area into
the middle portion of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The quasistationary front will remain south of the forecast area
today. However, the front in the 850-925 mb layer resides across
Maryland and Virginia. Isentropic lift through this layer is
supporting continue rainfall, especially north of Harrisonburg-
Washington DC-Annapolis. This lift/overrunning will remain in place
through the day, as the remnants of Gordon provides ample moisture.
Low level easterly flow also providing an additional moisture
source. Precipitable waters around 2 inches suggest that heavy
rainfall likely. The bigger concern is the extended nature of the
rain...and the moist antecedent conditions. Will be continuing
categorical PoPs for most of the area, and periods of heavy rain
across the north. No changes to the Flood Watch planned at this
time.
The boundary will begin to lift north tonight, as the low will make
its nearest pass tot he area. Thus, rainfall continues through the
period, with perhaps a slight diminishing trend across central
Virginia and southern Maryland toward dawn.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The warm front continues its journey north on Monday, which will
place the forecast area in the warm sector. During the morning
hours, low-level winds depicting substantial curvature, all while
instability builds. There is a small chance that this could be
supporting of strong thunderstorms, including a brief tornado.
Confidence in this scenario not high enough for a mention in SPC
Outlooks, but its worth mentioning in this discussion, as it was in
the SWODY2 SPC Outlook. Otherwise, scattered thunderstorms will be
the primary concern.
As the low tracks toward the eastern Great Lakes, a weak cold front
will stall across the area Monday afternoon-evening. This front will
gradually dissipate through Tuesday, but leave a focus for continued
showers/thunderstorms in a warm and unstable airmass.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A nearly stationary trough of low pressure bisecting our region will
be pushed northwestward by a building ridge of high pressure over
the mid-Atlantic Coast Wednesday and Wednesday night. Additional
moisture will lead to the continued chance for showers and a
thunderstorm or two during the period. Highs in the lower 80s. Lows
near 70.
The same ridge of high pressure building along the East Coast will
aid in slowing Hurricane Florence in forward speed as it moves
toward the mid-Atlantic Coast Thursday and Thursday night.
Unfortunately, this same high will act as a protection harbor for
Florence to maintain strength or weaken only slightly. While the
interaction between the high pressure ridge and the tropical system
could lead to showers and a few thunderstorms, the activity should
be more scattered in coverage Thursday afternoon and evening. The
stronger thunderstorms would produce lightning and downpours. Highs
in the middle 80s. Lows in the lower 70s.
Now, as for Friday and Saturday, there are discrepancies in the
computer models in terms of the exact track, intensity, and effects
from Hurricane Florence. These differences are shown on both ends of
the spectrum in terms of severity versus minor. The GFS model brings
Florence close to the Outer Banks early Thursday morning as a major
hurricane before stalling it near the Outer Banks Thursday through
possibly Sunday. This scenario would lead to major tidal and coastal
flooding, most of the rain across southern Maryland and eastern
parts of Virginia, and gale to possibly storm force winds over the
central Chesapeake Bay. The European model has Florence making
landfall over southeastern North Carolina as a major hurricane on
Thursday and then gradually bringing the tropical system northward
into southern Virginia and northern North Carolina by Friday night
before stalling it across the Virginia and North Carolina border
near Raleigh, North Carolina. This would be worst case scenario of
the two solutions. Several inches of rain, if not a few feet, would
be widespread across the southern two-thirds of our CWA. Saturated
grounds and gusty winds would lead to trees being toppled over. A
strong northeast to easterly wind would lead to tidal and coastal
flooding. On top of all of this, the tornado threat would be minimal
to moderate, at least. The exact path at which the storm remains
uncertain. The best course going forward is to check the National
Hurricane Center for updates on the forecasted track of Florence and
as we get closer to next week we will provide more information as we
obtain it.
&&
.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
IFR flight conditions will be prevalent for much of the next 24-36
hours, as a stalled front to the south of the terminals makes a slow
retreat north as a warm front. Ceilings may creep up to 010-020 this
afternoon, only to drop again tonight. Visibilities are fluctuating--
lower within heavier elements, then letting up (VFR in gaps in
between. Won't try to hit all these details; rather, and
forecasting the prevailing conditions through the period.
Anticipate a gradual improvement Monday as the front eventually
passes north of the area, although scattered-numerous
showers/thunderstorms will still result in local flight
restrictions. The pattern will be similar for Tuesday.
Scattered showers and thunderstorms will be possible Wednesday and
Thursday with potential for sub-VFR conditions. Winds northeast to
east around 10 knots through the period. The exact location of
Florence will determine if winds will be significantly higher near
the CHO terminal late Thursday into Thursday night.
&&
.MARINE...
Small Craft conditions prevalent on most of the waters, and this
will continue through much of the day. Will be keeping the SCA in
effect through tonight as well. Conditions may approach gales, but
am not confident in this given the shallow mixed layer and steep
inversion between the low level flow and the low-level jet.
A warm front will eventually pass north of the waters Monday,
greatly impeding momentum transfer. Due to this, do not have
Advisories tomorrow. A slower frontal passage would change this
outcome. Scattered showers/thunderstorms are anticipated Monday
into Tuesday, any of which would carry a local strong wind threat
however.
Showers and a few thunderstorms will be possible Wednesday and
Thursday. Winds will become northeasterly for the most part with
some gusts close to SCA Wednesday and Wednesday night. The exact
location of Florence will determine if winds reach gale or perhaps
storm force later on Thursday and Thursday night.
&&
.HYDROLOGY...
Strong easterly flow ahead of the remnants of Gordon will advect a
high PWAT environment favoring the development of widespread
moderate to heavy rain. In general, 2 to 4 inches is expected, but
localized higher amounts are possible especially in favored easterly
upslope areas. There also may be a bit of an enhancement across the
Potomac Highlands, where the forcing will be better. A Flood Watch
remains in effect to account for this threat through tonight when
flow becomes lighter and more southerly. Will need to monitor the
progress of the front however. If its progress is slower, then the
Watch may need to be extended into Monday, especially across
northern Maryland. Will leave that task to the dayshift.
&&
.TIDES/COASTAL FLOODING...
Water levels on the Potomac shot past projections, requiring an
Advisory at Dahlgren...affecting Charles and King George Counties.
Due to this, have carried the excess up to Southwest DC and issued
an Advisory there as well. The St Mary's forecast seems to be on
track, with the tide cresting just under moderate.
Continued onshore flow will support tidal departures for the next
couple of days. Have therefore extended the Coastal Flood Watch for
St Mary's Co through Monday, and carried the Advisories mentioned
above through Monday as well. Based on current trends, may be able
to convert St Marys to a warning shortly. Additional sites likely
will need Advisories, but the affected tide cycles are Sunday night-
Monday Morning or Monday night-Tuesday morning, so will be holding
off right now.
Aside from St George Island, confidence in reaching moderate
elsewhere not high enough to justify a watch yet. Annapolis early
Monday and Tuesday mornings would be the most likely candidate.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch through late tonight for DCZ001.
Coastal Flood Advisory until 8 AM EDT Monday for DCZ001.
MD...Flood Watch through late tonight for MDZ003>006-011-013-014-
501>508.
Coastal Flood Advisory until 8 AM EDT Monday for MDZ016.
Coastal Flood Watch from 11 AM EDT this morning through Monday
morning for MDZ017.
Coastal Flood Advisory until 5 AM EDT early this morning for
MDZ017.
VA...Flood Watch through late tonight for VAZ026>031-038>040-
050>054-501-502-505>507.
Coastal Flood Advisory until 8 AM EDT Monday for VAZ057.
WV...Flood Watch through late tonight for WVZ050>053-055-501>506.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ530>543.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...KLW
AVIATION...HTS/KLW
MARINE...HTS/KLW
HYDROLOGY...
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 9, 1:37 AM EST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
237 AM EDT Sun Sep 9 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
237 AM EDT Sun Sep 9 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Overnight
A Flood Watch is in effect for the Washington and Baltimore
Metropolitan areas.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The Flood Watch continues through Sunday night. Elsewhere, locally
heavy rain may produce isolated instances of flooding through
Sunday night.
A Coastal Flood Watch is in effect for St Marys County Sunday
through Monday morning, and may need to be extended through
Monday night. Elsewhere, moderate tidal flooding will be possible
at sensitive locations along the western shoreline of the
Chesapeake Bay and tidal Potomac River Monday morning through
Tuesday morning.
Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Tropical Storm
Florence.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please report
rainfall amounts and any observed flooding to the National Weather
Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
237 AM EDT Sun Sep 9 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Overnight
A Flood Watch is in effect for northern and central Maryland,
northern and central Virginia and portions of eastern West
Virginia.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The Flood Watch continues through Sunday night. Elsewhere, locally
heavy rain may produce isolated instances of flooding through
Sunday night.
Consult the latest guidance and information from the National
Hurricane Center concerning the possible effects of Tropical Storm
Florence.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Please report
rainfall amounts and any observed flooding to the National Weather
Service.
HTS
Flood, Augusta
- When
- September 9, 4:17 AM EST to 6:17 AM EST
- Where
- Augusta County, 1.62 mi W of Mt Solon to 1.35 mi WSW of Mt Solon
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.346, -79.109
VA-758 George Waltons Road was closed due to flooding between VA-730 North River Road and VA-747 Free Mason Road.
Flood, Fairfax
- When
- September 9, 12:48 PM EST to 2:48 PM EST
- Where
- Fairfax County, 0.82 mi WNW of Clarks Crossing to 0.57 mi WNW of Clarks Crossing
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.924, -77.315
Lawyers Road was shut down near Hunter Mill Road due to high water.
Flood, Shenandoah
- When
- September 9, 1:56 PM EST to 3:56 PM EST
- Where
- Shenandoah County, 0.68 mi SSE of Jerome to 0.51 mi ESE of Jerome
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.861, -78.714
VA-611 Supinlick Ridge road was closed due to flooding between VA-717 Liberty Furnace Road and VA-701 Dellinger Gap Road.
Flood, Clarke
- When
- September 9, 1:57 PM EST to September 10, 9:00 AM EST
- Where
- Clarke County, 1.82 mi S of Wadesville to 2.19 mi SSW of Swimley
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.224, -78.034
VA-761 Old Charles Town Road was closed due to flooding between VA-632 Crums Church Road and VA-659 Longmarsh Road.
Flood, Frederick
- When
- September 9, 1:57 PM EST to 3:57 PM EST
- Where
- Frederick County, 1.82 mi ESE of Armel to 1.7 mi ESE of Armel
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.067, -78.120
VA-646 Nations Spring Road was closed due to flooding between VA-644 and US-522.
Flood, Loudoun
- When
- September 9, 2:42 PM EST to 4:42 PM EST
- Where
- Loudoun County, 1.38 mi S of Leesburg Muni to 1.29 mi S of Leesburg Muni
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.060, -77.552
VA-653 Shreve Mill Road was closed due to flooding at VA-643 Sycolin Road.
Flood, Fairfax
- When
- September 9, 2:50 PM EST to 4:50 PM EST
- Where
- Fairfax County, 2.14 mi NNW of Vale to 1.91 mi NNW of Vale
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.910, -77.360
Fox Mill Road near Shady Mill Lane was closed due to high water.
Flood, Frederick
- When
- September 9, 2:59 PM EST to September 10, 9:00 AM EST
- Where
- Frederick County, 2.76 mi N of Siler to 3.11 mi N of Siler
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.390, -78.250
VA-692 Pack Horse Road was closed due to flooding.
Flood, Clarke
- When
- September 9, 5:26 PM EST to 7:26 PM EST
- Where
- Clarke County, 2.78 mi NW of Waterloo to 2.61 mi NNW of Waterloo
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.109, -78.116
High water blocked the end of VA-644 Ginss Road/East Parkins Mill Road.
Flood, Frederick
- When
- September 9, 5:26 PM EST to September 10, 9:00 AM EST
- Where
- Frederick County, 1.24 mi E of Winchester Arpt to 2.63 mi E of Winchester Arpt
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.148, -78.127
VA-655 Sulphur Springs Road was closed due to flooding near US-50 Millwood Pike.
Flood, Frederick
- When
- September 9, 7:26 PM EST to 9:26 PM EST
- Where
- Frederick County, 1.32 mi WNW of Green Spg to 0.88 mi NW of Green Spg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.310, -78.191
Glaize Orchard Road was closed due to flooding near Drillers Lane.
Flood, Frederick
- When
- September 9, 7:26 PM EST to September 10, 9:00 AM EST
- Where
- Frederick County, 0.62 mi ENE of Nain to 0.47 mi ENE of Nain
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.234, -78.190
Golds Hill Road was closed due to flooding.
Flood, Frederick
- When
- September 9, 7:29 PM EST to 9:29 PM EST
- Where
- Frederick County, 1.6 mi W of Green Spg to 1.5 mi WSW of Green Spg
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.300, -78.200
VA-731 Cattail Road was closed due to flooding near Creola Drive.
Flood, Frederick
- When
- September 9, 7:29 PM EST to 9:29 PM EST
- Where
- Frederick County, 1.27 mi ESE of Siler to 1.59 mi ESE of Siler
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.340, -78.230
VA-681 Three Creeks Road/Hunting Ridge Road was closed due to flooding near Shadow Brook Lane.
Flood, Frederick
- When
- September 9, 7:29 PM EST to 9:29 PM EST
- Where
- Frederick County, 0.87 mi NE of Whitacre to 0.48 mi NNE of Whitacre
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.340, -78.320
VA-700 Gardners Road was closed due to flooding.
Flood, Frederick
- When
- September 9, 7:29 PM EST to 9:29 PM EST
- Where
- Frederick County, 1.55 mi SSW of Siler to 1.66 mi SSW of Siler
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.329, -78.259
VA-689 Adams Road was closed due to flooding near Easter Ridge Lane.
Flood, Frederick
- When
- September 9, 7:29 PM EST to 9:29 PM EST
- Where
- Frederick County, 1.69 mi NNE of Whitacre to 1.39 mi NE of Whitacre
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.350, -78.313
VA-699 New Hope Road was closed due to flooding near US-522 North Frederick Pike.
Flood, Frederick
- When
- September 9, 7:29 PM EST to 9:29 PM EST
- Where
- Frederick County, 3.62 mi NNE of Whitacre to 3.39 mi NW of Siler
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.380, -78.310
VA-694 Cumberland Trail Road was closed due to flooding near VA-696 South Timber Ridge Road.
Flood, Frederick
- When
- September 9, 7:29 PM EST to 9:29 PM EST
- Where
- Frederick County, 5.09 mi NNW of Siler to 4.21 mi NNW of Siler
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.420, -78.280
VA-695 Middle Fork Road was closed due to flooding north of US-522.
Flood, Shenandoah
- When
- September 9, 7:29 PM EST to September 10, 9:00 AM EST
- Where
- Shenandoah County, 0.69 mi S of Fairmont School to 0.8 mi SSW of Fairmont School
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.020, -78.470
VA-600 Zepp Road was closed due to flooding near the Shenandoah County Line.
Flood, Frederick
- When
- September 9, 7:29 PM EST to September 10, 9:00 AM EST
- Where
- Frederick County, 2.23 mi N of Round Hill to 2.18 mi N of Round Hill
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.232, -78.244
Indian Hollow Road was closed due to flooding near North Hayfield Road and Frederick Pike.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, September 9, 20182 deaths · 1 event
- Flash Flooding and Flooding in Kentucky, September 9 to 10, 20181 death · $1.5 million · 17 events
- Rip Current in Florida, September 9, 20181 death · 1 event
- Coastal Flood in New Jersey, September 9 to 11, 201831 events
- Flash Flooding in Mississippi, September 9, 2018$25,000 · 5 events
- Flooding in Maryland, September 9 to 13, 201824 events
- Flooding in West Virginia, September 9 to 12, 201821 events
- Flooding in Kentucky, September 9, 201814 events
- Flash Flooding and Flooding in Kentucky, September 9 to 11, 2018$15,000 · 6 events
- Flooding in Ohio, September 9 to 12, 2018$11,000 · 10 events
- Coastal Flood in District of Columbia, September 9 to 12, 201811 events
- Flooding in Ohio, September 9, 2018$1,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787194, 787195, 787196, 787197, 787268, 787269, 787270, 787271, 787272, 787273, 787274, 787283, 787275, 787276, 787277, 787278, 787279, 787280, 787281, 787282, 787284.